Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Grand Rapids, MI

July 7, 20174 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2017, 4:10 AM EDT for 4 counties in Michigan. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 4:10 AM EDT (08:10 UTC)
Expired
Jul 7, 2017, 5:00 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:12 AM EDTTSTM WND GST 431 Ene Charlotte, MIAWOS STATION FPK, CHARLOTTE FITCH BEACH ARPT.
Jul 7, 4:20 AM EDTTSTM WND DMGEaton Rapids, MITREES DOWN IN EATON RAPIDS. NUMEROUS POWER OUTAGES IN EATON COUNTY.
Jul 7, 4:28 AM EDTTSTM WND DMG2 Ese Dimondale, MISTRONG THUNDERSTORM WINDS HAVE BLOWN DOWN SEVERAL TREES ON THE SOUTH SIDE OF HOLT NEAR WAVERLY ROAD.
Jul 7, 4:45 AM EDTTSTM WND GST 463 Wnw Jackson, MIASOS STATION JXN, JACKSON COUNTY-REYNOLDS FIELD AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KGRR 070810
SVRGRR
MIC025-045-065-075-070900-
/O.NEW.KGRR.SV.W.0018.170707T0810Z-170707T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
410 AM EDT FRI JUL 7 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Central Calhoun County in south central Michigan...
  Jackson County in south central Michigan...
  Ingham County in south central Michigan...
  Southern Eaton County in south central Michigan...

* Until 500 AM EDT.

* At 410 AM EDT, severe thunderstorms were located along a line 
  extending from near Potterville to near Brownlee Park, moving east 
  at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Law enforcement. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jackson...             Charlotte...           Albion...
  Mason...               Marshall...            Eaton Rapids...
  Vandercook Lake...     Battle Creek...        Potterville...
  Leslie...              Homer...               Bellevue...
  Stockbridge...         Brooklyn...            Grass Lake...
  Brownlee Park...       Leoni...               Spring Arbor...
  Napoleon...            Sandstone...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. These storms are producing widespread 
wind damage with numerous trees and power lines down across the 
area. SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows! 

&&

LAT...LON 4207 8415 4207 8456 4227 8524 4266 8479
      4263 8415 4227 8413
TIME...MOT...LOC 0809Z 282DEG 55KT 4262 8471 4231 8506 

HAIL...0.75IN
WIND...60MPH
 
$$

CAS
3 follow-up statements
897 
WWUS53 KGRR 070835
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
435 AM EDT FRI JUL 7 2017

MIC045-070844-
/O.CAN.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Eaton MI-
435 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EATON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4207 8415 4207 8457 4221 8504 4242 8474
      4242 8460 4251 8460 4263 8443 4263 8415
      4227 8413
TIME...MOT...LOC 0834Z 282DEG 55KT 4254 8424 4224 8459 

$$

MIC025-065-075-070900-
/O.CON.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Calhoun MI-Jackson MI-Ingham MI-
435 AM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR NORTHEASTERN CALHOUN...JACKSON AND SOUTHERN INGHAM COUNTIES...

At 434 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Stockbridge to 8 miles east of
Albion, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Law enforcement. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jackson...             Albion...              Mason...
Marshall...            Vandercook Lake...     Leslie...
Homer...               Stockbridge...         Brooklyn...
Grass Lake...          Leoni...               Spring Arbor...
Napoleon...            Sandstone...           Aurelius...
Onondaga...            Norvell...             Marengo...
Bunker Hill...         Pulaski...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8415 4207 8457 4221 8504 4242 8474
      4242 8460 4251 8460 4263 8443 4263 8415
      4227 8413
TIME...MOT...LOC 0834Z 282DEG 55KT 4254 8424 4224 8459 

HAIL...0.75IN
WIND...60MPH
 
$$

OSTUNO
445 
WWUS53 KGRR 070848
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
448 AM EDT FRI JUL 7 2017

MIC025-070857-
/O.CAN.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Calhoun MI-
448 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4207 8415 4207 8457 4210 8468 4227 8469
      4237 8454 4245 8443 4252 8430 4254 8415
      4227 8413
TIME...MOT...LOC 0847Z 293DEG 41KT 4237 8419 4207 8454 

$$

MIC065-075-070900-
/O.CON.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Jackson MI-Ingham MI-
448 AM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR JACKSON AND SOUTHEASTERN INGHAM COUNTIES...

At 447 AM EDT, severe thunderstorms were located along a line
extending from 5 miles south of Stockbridge to 8 miles northeast of
Jonesville, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jackson...             Vandercook Lake...     Leslie...
Stockbridge...         Brooklyn...            Grass Lake...
Leoni...               Spring Arbor...        Napoleon...
Sandstone...           Norvell...             Bunker Hill...
Pulaski...             Concord...             Horton...
Parma...               Hanover...             Fitchburg...
Oak Point...           Rives Junction...      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8415 4207 8457 4210 8468 4227 8469
      4237 8454 4245 8443 4252 8430 4254 8415
      4227 8413
TIME...MOT...LOC 0847Z 293DEG 41KT 4237 8419 4207 8454 

HAIL...0.75IN
WIND...60MPH
 
$$

OSTUNO
069 
WWUS53 KGRR 070855
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
455 AM EDT FRI JUL 7 2017

MIC065-075-070904-
/O.EXP.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Jackson MI-Ingham MI-
455 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND SOUTHEASTERN
INGHAM COUNTIES WILL EXPIRE AT 500 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4207 8415 4207 8457 4210 8468 4227 8469
      4237 8454 4245 8443 4252 8430 4254 8415
      4227 8413
TIME...MOT...LOC 0854Z 282DEG 55KT 4236 8411 4206 8446 

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:26 AM EDT, 44 minutes earlier.

Area forecast discussion, Jul 7, 3:26 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 AM EDT Fri Jul 7 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 312 AM EDT Fri Jul 7 2017

A cold front will push through the region this morning resulting
in thunderstorms. An area of high pressure then moves in for
Saturday resulting in lower temperatures. Another cold front
pushes in for Sunday.

&&

.SHORT TERM...(Today through Sunday)
Issued at 312 AM EDT Fri Jul 7 2017

The line of storms will continue to push southeast over the next
few hours...reaching Jackson area by 600 am. Will feature some
higher POPs to start the day with an early morning period. Then we
destabilize through the morning into the early afternoon. Deep
layer shear will be fairly strong. If we do see additional storms
they could be strong/severe. The high res models generally keep
the action southeast of the CWA...so will only feature low POPs.

High pressure then moves in for tonight into Saturday night.
Subsidence increases...which should keep the risk for rain low.

We do destabilize again on Sunday. A mid level vort max moves in.
This may support another round of storms. Will feature a risk for
thunderstorms.

.LONG TERM...(Sunday night through Thursday)
Issued at 312 AM EDT Fri Jul 7 2017

Looks like unsettled weather much of the period with a sfc front
wavering across Lower Michigan separating warm and humid air to the
south with cooler and drier air to the north. A sfc low moving
along the front combine with enhancement by a nocturnal low level
jet will bring higher chances of showers and thunderstorms on Monday
night.

Drier air will move in for Tuesday but this is a brief lull. Return
flow of moisture begins Wednesday as another sfc low forms along the
front and moves east with the potential for MCS development
Wednesday night into Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT Fri Jul 7 2017

Thunderstorms could bring areas of MVFR and localized IFR between
06Z and 10Z but overall conditions should remain VFR through
Friday afternoon. Winds will be west to southwest around 10 knots
then switch to northwest by 12z behind cold front. Some gusts to
30 knots are possible in storms tonight and some gusts to 20 knots
are possible on Friday behind the front.

&&

.MARINE...
Issued at 312 AM EDT Fri Jul 7 2017

Close call for marine headlines this afternoon and evening. Will
feature moderate risk for swim hazards and 2 to 4 foot waves.

&&

.HYDROLOGY...
Issued at 329 PM EDT Thu Jul 6 2017

River levels are running near normal except in Central Michigan
which are still above normal for early July. Scattered thunderstorms
will put down rain amounts generally less than a half inch through
Friday morning, but locally over an inch may fall if multiple cells
move over the same area. Under the more likely of all potential
scenarios, river flooding is not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...CAS
MARINE...MJS
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1245 PM EDT Thu Jul 6 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
1245 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A couple rounds of thunderstorms are possible from late this
afternoon through the overnight hours. The main time frame of
concern is from roughly 500 pm up towards Ludington to as late at
400 am towards Interstate 94. Damaging winds over 60 mph are the
main threat. Large hail and heavy rain are possible as well. Where
storms repeatedly move of the same areas, the potential for flooding
exists given a moist airmass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Friday...then again for Sunday Night
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MJS/DUKE

In the hours before

Local storm report, Jul 7, 3:41 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             MARNE                   43.04N 85.83W
07/07/2017  E0.88 INCH       OTTAWA             MI   TRAINED SPOTTER

&&
Local storm report, Jul 7, 3:43 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     TSTM WND GST     1 SW GRAND RAPIDS       42.95N 85.68W
07/07/2017  E60 MPH          KENT               MI   PUBLIC

            PEA SIZE BUT NO TREES REPORTED DOWN.

&&

WDM
Local storm report, Jul 7, 3:46 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     CALEDONIA               42.80N 85.51W
07/07/2017                   KENT               MI   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS KENT
            COUNTY. SOME TREES ON HOMES.

&&

WDM
Local storm report, Jul 7, 3:48 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     NON-TSTM WND GST 3 ENE KENTWOOD          42.89N 85.54W
07/07/2017  M59 MPH          KENT               MI   ASOS

            ASOS STATION GRR, GERALD R FORD INTL.

&&

WDM
Local storm report, Jul 7, 3:53 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND GST     3 ENE KENTWOOD          42.89N 85.54W
07/07/2017  M59 MPH          KENT               MI   ASOS

            ASOS STATION GRR, GERALD R FORD INTL.

&&

WDM
Special weather statement, Jul 7, 3:56 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
356 AM EDT FRI JUL 7 2017

MIZ071-072-070845-
Kalamazoo MI-Van Buren MI-
356 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 355 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from northwest of Kalamazoo to west of Decatur.
Movement was southeast at 45 mph.

Wind gusts over 50 mph with downed tree limbs will be possible with
these storms.

Locations impacted include...
Kalamazoo...           Portage...             Paw Paw...
Westwood...            Vicksburg...           Galesburg...
Mattawan...            Lawton...              Decatur...
Schoolcraft...         Climax...              Comstock Northwest...
Alamo...               Fulton...              Keeler...
Lawrence...            Oshtemo...             Comstock...
Scotts...              Mentha...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8622 4212 8622 4242 8568 4242 8565
      4227 8530 4207 8529
TIME...MOT...LOC 0755Z 292DEG 39KT 4237 8554 4208 8613

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:09 AM EDTSpecial Weather StatementGRRLake, Mason66 min
Jul 7, 12:37 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Newaygo, Oceana, Osceola53 min
Jul 7, 12:50 AM EDTSpecial Weather StatementGRRIngham55 min
Jul 7, 1:06 AM EDTSpecial Marine WarningGRR39 min
Jul 7, 1:24 AM EDTSpecial Weather StatementGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more66 min
Jul 7, 1:43 AM EDTSpecial Marine WarningGRR62 min
Jul 7, 2:17 AM EDTSpecial Marine WarningGRR58 min
Jul 7, 2:26 AM EDTSpecial Weather StatementGRRAllegan, Muskegon, Oceana, Ottawa64 min
Jul 7, 2:35 AM EDTSevere Thunderstorm WarningGRRAllegan, Muskegon, Newaygo, Ottawa40 min
Jul 7, 2:58 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent, Ottawa47 min
Jul 7, 3:24 AM EDTSevere Thunderstorm WarningGRRIonia, Kent36 min
Jul 7, 3:42 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 1 more33 min
Jul 7, 3:56 AM EDTSpecial Weather StatementGRRKalamazoo49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.